Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX

May 25, 1998Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 1998, 6:11 PM CDT for Reagan County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 6:11 PM CDT (23:11 UTC)
Expired
May 25, 1998, 7:00 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Reagan County, TX

What was reported inside it

TimeReportWhereRemark
May 25, 6:30 PM CDTHail 0.75Big Lake, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS1 KMAF 252312 RRA
SVRMAF
TXC383-260000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
611 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN REAGAN COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 700 PM CDT

* AT 610 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES SOUTH OF BIG LAKE MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... BIG LAKE.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
200 PM CDT MON MAY 25 1998

17Z SURFACE ANALYSIS SHOWS STALLED FRONTAL BOUNDARY OVER CENTRAL
FORECAST AREA (NEAR KFST) WITH DRYLINE WEST OF KP07.  POST FRONTAL
DEWPOINTS REMAIN MOSTLY IN THE 50S WITH 60S SOUTH OF FRONT AND EAST
OF DRYLINE.  KMAF 88D VWP INDICATES DEPTH OF FRONTAL BOUNDARY HAS
INCREASED LAST SEVERAL HOURS TO 3000-3500 FEET (NORTHERLY WINDS
REMAIN AT OR BELOW 10 KNOTS IN THIS LAYER).  SOME CUMULUS CAN BE
SEEN OVER SOUTHERN COUNTIES BUT OTHERWISE MID/HIGH LEVEL CLOUDS
DOMINATING THE SKY.  LATEST WATER VAPOR LOOP SHOWS SHORTWAVE OVER
SOUTHERN NEW MEXICO MOVING NORTHEAST.

MODELS IN GOOD AGREEMENT IN OVERALL H5 WEATHER PATTERN NEXT SEVERAL
DAYS AS SHORTWAVE RIDGE EXPECTED TO DEVELOP OVER EASTERN FORECAST
AREA TOMORROW AHEAD OF DEEP LOW APPROACHING PACIFIC NORTHWEST.  THIS
WILL RESULT IN CONTINUED SOUTHWESTERLY (SUBTROPICAL) FLOW ALOFT.
WEAK DISTURBANCES MOVING OUT OF MEXICO COMBINED WITH WEAK FRONTAL
BOUNDARY AND DRYLINE SHOULD HELP TO DEVELOP THUNDERSTORMS OVER
EASTERN FA (MAINLY NORTHEAST) LATE THIS AFTERNOON/EARLY EVENING AND
TOMORROW AFTERNOON.  BEST MOISTURE CONVERGENCE (SEE ADAP PRODUCT SS2)
REMAINS WELL NORTHEAST OF THE FORECAST AREA (LOW ROLLING PLAINS)
ATTM.  CAP HOLDING STRONG AS A LOOK OUTSIDE YIELDS NO CUMULUS.  AT
THE SFC...ETA AND NGM DIFFER SIGNIFICANTLY TOMORROW WITH RESPECT TO
RETURN MOISTURE AND POSITION OF DRYLINE.  ATTM WILL LEAN CLOSER TO
ETA AS HIGHER DEWPOINTS SHOULD STAY CLOSE TONIGHT.  THIS WILL RESULT
IN CAPES NEAR 2000 OVER EASTERN COUNTY WARNING AREA TOMORROW.  THIS
COMBINED WITH AFOREMENTIONED DRYLINE MAY GIVE SCATTERED SEVERE
THUNDERSTORMS OVER THIS AREA TOMORROW AFTERNOON AS WELL.

AS FOR TEMPERATURES...WILL STICK CLOSE TO FWC GUIDANCE TONIGHT AS IT
LOOKS REASONABLE GIVEN TRENDS AND EXPECTED DEWPOINTS.  FOR TOMORROW
WILL GO WITH PERSISTENCE WITH A TOUCH OF FWC GUIDANCE.

MAF  62/95 21
CNM  58/95 --
MRF  50/88 -0
P07  69/94 11

EARLE

In the hours before

Special weather statement, May 25, 12:16 PM CDT, 5 hours 55 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-260500-

THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
1207 PM CDT (1107 AM MDT) MON MAY 25 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING EAST OF A LINE FROM LAMESA
TO MIDLAND TO BIG LAKE.

A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS WEST TEXAS
LATE THIS AFTERNOON AND EVENING.  THIS COMBINED WITH SUFFICIENT LOW
LEVEL MOISTURE...A DRYLINE OVER THE EASTERN PERMIAN BASIN...AND
A WEAK COOL FRONT OVER THE SOUTHERN PERMIAN BASIN WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT MAINLY EAST OF A LINE FROM LAMESA
TO MIDLAND TO BIG LAKE.  SOME OF THE STRONGER STORMS COULD REACH
SEVERE LEVELS WITH LARGE HAIL BEING THE MAIN THREAT.

SPOTTER ACTIVATION MAY BE NEEDED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.  FOR THE
SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB.

GPM/SVG

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.